Can Aricept cause nastiness?

Bet1 asked...

Why would my husband seem to act worse while taking Aricept 5 MG? He's only been on it for four days and he seems to be getting nasty.

Expert Answer

Ladislav Volicer, M.D., Ph.D., is recognized as an international expert on advanced dementia care. He is a courtesy full professor at the School of Aging Studies, University of South Florida, Tampa, and visiting professor at the Third Medical Faculty, Charles University, Prague, Czech Republic. Twenty-five years ago, he established one of the first dementia special care units.

I am sorry that you feel that Aricept is not helping your husband. I do not know at which stage of dementia your husband is, but sometimes Aricept causes problems in people who've just stopped realizing that they are sick. Because Aricept is improving their cognitive function, they start recognizing their disease again and may get angry about that.

Of course, it is possible that your husband is getting nasty for other reasons. Make sure that he is not developing some other disease, such as urinary tract infection, and just feels uncomfortable.